Hail, Douglas
- When
- April 16, 8:44 PM CST
- Where
- Douglas County, 20 mi W of Omaha
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.267, -96.383
Reported by law enforcement at the intersection of highways 92 and 275.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 16, 2:05 PM CST, 6 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 305 PM CDT TUE APR 16 2002 MAIN PROBLEM IS SEVERE POTENTIAL BEFORE 06Z TNGT. LATEST SURFACE ANALYSIS EARLY THIS AFTN SHOWED CDFNT AND DRYLINE ADVANCING EWD. HIGH BASED CONVECTION IN SWLY FLOW ALOFT DID CAUSE SOME SPRINKLES AND A FEW LTG STRIKES...BUT SO FAR WAS INSIGNIFICANT. MAIN ACTION STARTING TO DEVELOP ALONG CDFNT. PARAMETERS LOCALLY DO NOT APPEAR TO BE JUXTAPOSITIONED FOR WIDESPREAD SEVERE...BUT THE 12Z MODELS STILL INDICATED POTENTIAL FOR A SQUALL LINE IN NERN NE. THE QUESTION IS...WILL STORMS CONT TO DEVELOP ALONG THE FNT. DECIDED TO LOWER POPS JUST A BIT IN SWRN IA...FROM THE LATE MORNING ZFP UPDATE. THE CHANCE OF PCPN SHOULD DECREASE AFTER MIDNIGHT. HIGH PRES SHOULD BUILD OVER THE AREA LATE TNGT WITH WINDS BECOMING VARIABLE LESS THAN 10 MPH. WILL KEEP WIND ADVISORY GOING ERN ZONES THIS EVENING. RETURN FLOW STRENGTHENS DURING THE DAY WED...WITH A WARM FRONT LIFTING BACK TO THE N. HAVE INCLUDED A SLGT CHANCE OF LATE DAY TSTMS IN SWRN IA...THEN CONT THAT CHANCE WED NGT MOST AREAS. SOUTH WINDS SHOULD HELP KEEP TEMPS UP INTO THE 50S. ON THU... FNT WILL ADVANCE INTO OUR AREA. NERN NE WILL SEE THE BULK OF THE COOLING WITH THIS FNT ON THU...BUT SERN HALF OF THE AREA SHOULD STILL REACH NEAR 80. WEATHER LATER IN THE WEEK WILL BE QUITE A BIT COOLER THAN THE LAST FEW DAYS. HAVE GONE WITH A CHANCE OF SHOWERS FRI...THEN AGAIN ON SUN AND MON. MILLER ... 1040 AM CDT TUE APR 16 2002 UPDATED ZFP TO ADD WIND ADVISORY MOST AREAS. WIND ALREADY THERE AND MESOETA SHOWS BOUNDARY LAYER WINDS CRANKING UP TO 35-40 KTS THIS AFTN. LIGHT PCPN OVER KS THAT DEVELOPED ABOVE THE CAP WILL CONT TO LIFT NEWD AND MAY THROW A WRENCH INTO LATEST THINKING. OTHERWISE MODELS CONT TO KEY ON CDFNT AND SEVERE POTENTIAL IN CENTRAL AND NERN NE LATER TODAY. MORE DISCUSSION LATER. MILLER ... 205 AM CDT TUE APR 16 2002 FORECAST CHALLENGES -- SEVERE WEATHER POTENTIAL THIS AFTERNOON/EVENING. SYNOPSIS -- EARLY MORNING MOISTURE CHANNEL IMAGERY SHOWED A BROAD MID LEVEL TROUGH OVER THE WRN U.S. WITH A WEAK SHORTWAVE CURRENTLY TRANSLATING ACROSS WRN NEB. AT THE SURFACE, A LOW WAS CENTERED OVER THE NEB PNHDL AS OF 06Z WITH A WARM FRONT EXTENDING NEWD INTO CNTRL SD, AND AN ATTENDANT DRYLINE FROM THE LOW SWD INTO THE ERN TX PNHDL. INSPECTION OF 00Z/16 PLAINS SOUNDINGS INDICATED THAT SUFFICIENTLY DEEP LOW-LEVEL MOISTURE HAD MADE IT AS FAR N AS TOP. CURRENT PLAN VIEW PROFILER DATA IS SHOWING A LOW-LEVEL JET OF 50-70 KTS OVER THE CNTRL PLAINS, SO BELIEVE THAT THE 60 DEGREE SURFACE DEWPOINTS/DEVELOPING STRATUS PROBABLY MARK THE NRN EXTENT OF THIS DEEPER MOISTURE. FORECAST -- THE LATEST RUNS OF BOTH THE ETA AND AVN HAVE TRENDED TO A SLIGHTLY MORE PROGRESSIVE AND MORE AMPLIFIED SOLUTION WITH RESPECT TO THE SHORTWAVE THAT WILL EJECT ACROSS THE NRN/CNTRL PLAINS THIS AFTERNOON. OVERALL PATTERN RECOGNITION INDICATES A FAVORABLE SEVERE WEATHER SETUP, BUT INCREASING CIRRUS FROM THE S AND WEAK MID-LEVEL WIND FIELDS CURRENTLY OVER THE PLAINS (REF. 500 MB PROFILER WINDS) MUDDY THE WATERS. BY THIS AFTERNOON, SURFACE DEWPOINTS IN THE LOWER TO MID 60S OVER ERN NEB LOOK REASONABLE, AND THIS SHOULD YIELD CAPES OF 2000-3000 J/KG. ETA PROGGED KINEMATIC AND THERMODYNAMIC DATA SUGGEST THAT THE BEST COMBINATION OF INSTABILITY AND DEEP-LAYERED SHEAR WILL RESIDE OVER NERN NEB THIS AFTERNOON AND EVENING, WHICH IS CONSISTENT WITH THE LATEST SPC DAY 1 CONVECTIVE OUTLOOK. ALTHOUGH ETA FORECAST SOUNDINGS SUGGEST RELATIVELY HIGH LCL HEIGHTS IN THE WARM SECTOR AND SLIGHTLY VEERED NEAR-SURFACE WINDS, A LOCATION TO WATCH WILL BE TO THE IMMEDIATE N AND NE OF A SECONDARY LOW THAT IS FORECAST TO MOVE FROM CNTRL INTO NERN NEB BY 00Z. LOCAL HODOGRAPHS SHOULD IMPROVE IN THIS AREA OWING TO THE BACKED SURFACE WINDS. FARTHER S, WEAKER SYNOPTIC ASCENT AND ITS AFFECTS ON THE CONVECTIVE INHIBITION MAKE CONVECTIVE DEVELOPMENT MUCH MORE CONDITIONAL. BELIEVE THINGS MAY NOT GET GOING UNTIL WE SEE THE COLD FRONT/DRYLINE OCCLUSION AFTER 00Z. THE COLD FRONT PUSHES THROUGH THE AREA TONIGHT, WITH A WEAK ANTICYCLONE PROGRESSING TO THE E ON WEDNESDAY. BY WEDNESDAY AFTERNOON, CYCLOGENESIS IS ALREADY FORECAST TO OCCUR OVER SERN WY WITH A WARM FRONT DEVELOPING ACROSS NRN KS. THIS WARM FRONT WILL RAPIDLY MOVE NWD WEDNESDAY EVENING AS THE ASSOCIATED SURFACE LOW MOVES INTO SD. THE ETA AND AVN SHOW DIFFERENCES ON THE TIMING AND LOCATION OF THIS LOW AND THE ASSOCIATED MID LEVEL SHORTWAVE. NONETHELESS, WARM ADVECTION (SEEN IN THE 850-700MB Q-VECTOR FIELDS) INCREASES SIGNIFICANTLY ACROSS OUR NRN ZONES, ALONG WITH A RAPID MOISTURE RETURN. WE WILL CARRY A CHANCE OF THUNDER ACROSS THE FAR N AND KEEP THE REMAINDER OF THE FORECAST DRY. WE WILL SEE ANOTHER FRONTAL PASSAGE ON THURSDAY AND AT THIS TIME, IT APPEARS THAT DEVELOPING SWLY SURFACE WINDS AHEAD OF THE FRONT MAY SWEEP THE MOISTURE OUT PRIOR TO FROPA. THUS, WE WILL TRIM BACK ON THE POPS AND ONLY CARRY A CHANCE OF AFTERNOON THUNDER ACROSS THE S. A BROAD AREA OF HIGH PRESSURE ESTABLISHES ITSELF OVER THE NRN PLAINS THROUGH THE REMAINDER OF THE WORKWEEK AS THE MODELS DIVERGE ON THE TIMING OF THE NEXT SIGNIFICANT SHORTWAVE INTO THE PLAINS. WE WILL LOOK AT THE NEW MRF WHEN IT ARRIVES AND MAKE CHANGES TO THE EXTENDED IF NECESSARY. MEAD IF YOU HAVE COMMENTS ON THE NEW FORECAST DISCUSSION FORMAT...PLEASE E-MAIL THEM TO W-OAX.WEBMASTER@NOAA.GOV OR CALL DAVE THEOPHILUS AT 402 359-5166. .OMA...NONE. MILLER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
812 PM CDT TUE APR 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0736 PM NORFOLK NE .75 INCH HAIL
04/16/02 MADISON REPORTED BY STORM
SPOTTER.
0755 PM TEKAMAH NE .88 INCH HAIL
04/16/02 BURT REPORTED BY STORM
SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
842 PM CDT TUE APR 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 PM 5 SW BLENCOE IA 1 INCH HAIL
04/16/02 MONONA REPORTED BY PUBLIC.
HAIL SMALLER THAN PING
PONG BALL SIZE.
0810 PM PLATTE CENTER NE .75 INCH HAIL
04/16/02 PLATTE REPORTED BY STORM
SPOTTER.
0830 PM PENDER NE 65 MPH TSTM GUST
04/16/02 THURSTON 18TH AND X ST. REPORTED
BY HAM RADIO OPERATOR.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
902 PM CDT TUE APR 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM 8 NNE STANTON NE .75 INCH HAIL
04/16/02 STANTON REPORTED BY PUBLIC.
0849 PM SNYDER NE 60 MPH TSTM GUST
04/16/02 DODGE REPORTED BY EMERGENCY
MANAGEMENT.
0852 PM FRIEND NE .75 INCH HAIL
04/16/02 SALINE REPORTED BY EMERGENCY
MANAGEMENT.NEZ012-017-018-031-032-042-043-170300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 920 PM CDT TUE APR 16 2002 SEVERE THUNDERSTORM WATCH NUMBER 100 HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES IN NORTHEAST NEBRASKA... CEDAR...PIERCE...WAYNE...MADISON...STANTON...PLATTE AND COLFAX. THE THREAT OF THUNDERSTORMS HAVE SHIFTED EAST AND SOUTHEAST OF THE REGION. GW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
926 PM CDT TUE APR 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM SURPRISE NE .75 INCH HAIL
04/16/02 BUTLER REPORTED BY COOPERATIVE
OBSERVER.
0902 PM 1 S HOOPER NE 60 MPH TSTM GUST
04/16/02 DODGE REPORTED BY HAM RADIO
OPERATOR.
0910 PM WINSLOW NE 67 MPH TSTM GUST
04/16/02 DODGE REPORTED BY FIRE AND
RESCUE. WIND DAMAGE TO
BUILDINGS AND POWER
LINES DOWN.
0911 PM CERESCO NE .75 INCH HAIL
04/16/02 SAUNDERS REPORTED BY HAM RADIO
OPERATOR.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
936 PM CDT TUE APR 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0920 PM ITHACA NE .75 INCH HAIL
04/16/02 SAUNDERS REPORTED BY COOPERATIVE
OBSERVER.The Omaha radar (KOAX), 6 km away, was scanning. The volume nearest the first event began at 02:45 UTC.
1 hail. Local standard time, as filed.
Reported by law enforcement at the intersection of highways 92 and 275.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2002Every state in 2002This day in weather historyWarnings in Nebraska, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291990.